Endgames Case Report

A young woman with rigors and abdominal pain

BMJ 2011; 342 doi: http://dx.doi.org/10.1136/bmj.d689 (Published 09 March 2011) Cite this as: BMJ 2011;342:d689
  1. O A Leach, ST2 core medical trainee1,
  2. E J Gilbert, foundation year 2 doctor2,
  3. A Evans, consultant in endocrinology and diabetes1,
  4. G I van Boxel, foundation year 2 doctor1
  1. 1Department of Endocrine Medicine, Cheltenham General Hospital, Cheltenham GL53 7AN, UK
  2. 2Department of Respiratory Medicine, Yeovil District Hospital, Yeovil, UK
  1. Correspondence to: G I van Boxel gijs.vanboxel{at}glos.nhs.uk

A 17 year old girl was brought into the emergency department by her mother with a 24 hour history of left sided abdominal pain, rigors, and vomiting. The pain was a dull constant ache, with intermittent left sided sharp exacerbations radiating from loin to groin. She had no urinary symptoms and her bowels had been normal. She was otherwise fit and well and took no regular drugs. She had no known allergies.

On examination, she had a temperature of 39.3°C. Her abdomen was soft but diffusely tender. She had no masses, guarding, or organomegaly, and her bowel sounds were normal. Blood tests showed a white cell count of 3.7×109/L with mild neutropenia, haemoglobin was 124 g/L, and platelets were 259×109/L. Liver function tests showed an isolated raised alanine aminotransferase of 87 U/L, urea and electrolytes were within normal limits, and C reactive protein was 16 mol/L. A urine dipstick test was negative for leucocytes, nitrites, blood, and protein. A midstream urine sample and blood cultures were sent for analysis. Abdominal radiography showed no abnormalities, but an abdominal ultrasound showed a left sided duplex kidney. No stones or collections were noted.

A working diagnosis of pyelonephritis was made and she was started on intravenous piperacillin (penicillin) and tazobactam (Tazocin) in accordance with the trust’s policy for complicated urinary tract infection. After taking antibiotics for 48 hours, her condition did not improve and she developed a maculopapular rash on the anterior aspect of her chest.

Questions

  • 1 In light of the rash, what alternative diagnoses would you consider?

  • 2 What test would you use to confirm this?

  • 3 How should she be managed?

  • 4 What are the potential complications associated with this condition?

Answers

1 In light of the rash, what alternative diagnoses would you consider?

Short answer

The fever and rigors suggest infection, and viral illnesses should be considered in the absence of …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe